Hail, Valley
- When
- August 11, 4:26 PM MST
- Where
- Valley County, 10 mi N of Opheim
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.995, -106.400
Severe weather occurred north of the Missouri River with this episode.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Severe weather occurred north of the Missouri River with this episode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 11, 3:34 PM MST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 434 PM MDT WED AUG 11 2010 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY... MORE SEVERE WEATHER POTENTIAL EXPECTED. SEVERE WEATHER POTENTIAL APPEARS TO BE IN THE MIX FOR TONIGHT AND POSSIBLY LINGERING INTO THURSDAY MORNING. MODELS ARE INCREASING OUR SHEAR POTENTIAL FOR TONIGHT WHICH LOOKS REASONABLE GIVEN THE PLACEMENT OF A SURFACE LOW AND UPPER TROUGH TODAY. CONVECTION HAS BEGUN TO FIRE UP TO OUR SOUTHWEST OVER THE MOUNTAINS IN NORTHERN WY AND SOUTHERN MT. MORE IMPORTANTLY CAPE AND OTHER STABILITY PARAMETERS ARE SIGNALING THAT THUNDERSTORMS HAVE A GOOD POSSIBILITY OF BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. WEAK BOUNDARIES CURRENTLY OVER EASTERN MONTANA MAY HELP TO FOCUS STORMS THIS EVENING AND WILL HAVE TO BE MONITORED WHEN/IF THE SEVERE WEATHER OCCURS. AS THE UPPER TROUGH DRIFTS CLOSER FROM THE WEST THROUGH THURSDAY...THE UPPER DYNAMICS MAY KEEP THINGS UNSTABLE ENOUGH FOR AN ISOLATED SEVERE STORM OR TWO INTO THURSDAY MORNING. BUT SURFACE SUPPORT WILL BE WELL TO OUR EAST AS THE SAID SURFACE LOW DRIFTS INTO THE DAKOTAS. WIDESPREAD PRECIP DOESN/T LOOK LIKELY SO LOWERED POPS. THEN A COLD FRONT CROSSES THE AREA LATE THURSDAY NIGHT/EARLY FRIDAY AND BRINGS A FEEL OF FALL. TEMPS ARE EXPECTED TO BE SOME 15 TO 20 DEGREES COOLER THAN TODAY. NW WINDS MAY BE A BIT OF A HAZARD THOUGH ESPECIALLY TO BOATERS. WILL HIGHLIGHT THIS IN AN HWO. AREAS OF SHOWERS AND ISOLATED THUNDERSTORMS WILL DROP INTO THE REGION AND THUS HAVE RAISED POPS SLIGHTLY. JAMBA .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... ABRUPT END TO THE PRECIP IS SLATED FOR SATURDAY AFTERNOON INTO SATURDAY EVENING AFTER THE LAST PINWHEELING SHORT WAVE LOBE OF THE MAIN UPPER LOW SLIDES EAST OF OUR CWA. LATE SATURDAY NIGHT THROUGH EARLY MONDAY...A DRY AND PERSISTENT NORTHWEST FLOW ALOFT SETS UP OVER OUR AREA. VERY SUBTLE AND SMALL DISTURBANCES EMBEDDED WITHIN THIS NORTHWEST FLOW MAY BRING ISOLATED PRECIP TO OUR FAR NORTHEASTERN ZONES...PRIMARILY MONDAY AND TUESDAY. IT WOULD SUPPORT ONLY LOW END SLIGHT CHANCE POPS AT BEST. REDUCED POPS TO 10 PERCENT TOWARD THE END OF THE EXTENDED PERIOD WITH THE WESTERN UPPER LEVEL RIDGE MAKING A SLIGHT EASTWARD MOVE OVER THE ROCKY MOUNTAINS.MADE ONLY MINOR ADJUSTMENT TO REFLECT THIS THINKING. BIGGEST CHANGE MADE WAS TO LOWER POPS FOR FRIDAY NIGHT OVER OUR SOUTHERN ZONES...FOLLOWING EXTENDED MODEL CONSENSUS AS THE STORM SYSTEM TEMPORARILY OPEN UP TO DRY THINGS OUT A BIT BEFORE THE SYSTEM PUSH THE LAST OF THE WIDESPREAD PRECIP THROUGH THE AREA SATURDAY AFTERNOON. BMICKELSON PREVIOUS LONG TERM DISCUSSION...THE EXTENDED PERIOD WILL CONTINUE THE GENERAL UPPER LEVEL FLOW PATTERN SHIFT THAT BEGINS IN THE LATER PART OF THE SHORT TERM. THE MID CONTINENTAL TROUGH SHIFTS EAST AND PARKS OVER HUDSON BAY TO BECOME A LONGWAVE TROUGH SPANNING THE NORTHERN HALF OF CONUS BY THE END OF THE EXTENDED PERIOD. HIGH PRESSURE AND HEAT WILL SETTLE OVER THE GREAT BASIN...NEVER MOVING EAST BEYOND THE DIVIDE. THIS EVOLVING PATTERN WILL MAINTAIN NORTHWESTERLY FLOW OVER MONTANA FOR INITIALLY COOLER THAN NORMAL TEMPERATURES THAT THE ENSEMBLE SAYS WILL SLOWLY WARM TOWARDS NORMAL BY MID WEEK. MODEL DIFFERENCES EARLY GIVE CONFIDENCE IN THE INITIAL PATTERN. HOWEVER BY EARLY NEXT WEEK A DIFFERENCE DEVELOPS BETWEEN THE EC AND THE GFS. THE EC DRIVES A LARGE SHORTWAVE AND COLD FRONT SOUTH AROUND THE BACK SIDE OF THE CANADIAN LOW DURING THE MONDAY AND MONDAY NIGHT TIME FRAME WHILE THE GFS KEEPS THE SHORT WAVE AND STATIONARY FRONT MUCH MORE TO OUR NORTH. THE EC THEREFORE WILL BE COOLER AND WETTER NEXT WEEK WHILE THE GFS WILL CONTINUE THE VERY SLOW WARMING TREND. FRIDAY NIGHT/SATURDAY...THE STACKED LOW STORM SYSTEM WILL BE CENTERED OVER SOUTHERN MANITOBA. THE 00Z GFS PICKS UP AN ENERGETIC SHORT WAVE/VORT MAX ROTATING AROUND THE LOW CENTER THAT DROPS INTO MONTANA. THE 00Z EC ALSO PICKS UP THIS WAVE. OVERCAST AND RAIN CONTINUE THE RELATIVELY COOL TEMPERATURES FROM FRIDAY. THE FAIRLY STRONG SURFACE PRESSURE GRADIENT OF FRIDAY WILL CONTINUE THE NORTHWESTERLY WINDS OVERNIGHT BEFORE RELAXING SLIGHTLY FOR DIMINISHING WINDS SATURDAY. SATURDAY NIGHT/SUNDAY...A SURFACE HIGH AND GENERAL WIDESPREAD SUBSIDENCE WILL MINIMIZE ANY PRECIPITATION BUT KEEP TEMPERATURES SLIGHTLY COOL. MINOR DIFFERENCES IN THE FLOW PATTERN EXIST BETWEEN THE GFS AND EC. THE EC KEEPS THE STATIONARY BOUNDARY FARTHER WEST THAN THE GFS WHICH WILL MAKE A DIFFERENCE WHEN THE NEXT SHORT WAVE ROTATES SOUTH THROUGH THE CANADIAN PRAIRIE. SUNDAY NIGHT AND BEYOND...WITH THE MORE WESTERLY POSITION OF THE NEXT SHORT WAVE...THE 12Z EC BRINGS IN A COLD FRONT AND WIDESPREAD RAIN. HOWEVER THE 00Z EC LOOKS MORE LIKE THE 00Z GFS. THE GFS ONLY CLIPS THE NORTHEASTERN ZONES WITH THE SHORT WAVE AND IS LATER WITH THE FRONT. SO THE MODELS ARE STILL ATTEMPTING TO SETTLE IN ON HOW THE NEXT WAVE WILL ACT. WILL TRY TO STAY AWAY FROM THE 12Z EC SOLUTION IN THE LATTER PART OF THE EXTENDED. THIS WILL RESULT IN SLOWING DOWN THE WAVE. SCT && .AVIATION... VFR CONDITIONS WILL PREVAIL FOR ALL TAF SITES THROUGHOUT MOST OF THE TAF CYCLE. GENERALLY BETWEEN 00Z AND 03Z...THUNDERSTORMS WILL SPREAD THROUGH THE AREA FROM WEST TO EAST. KGDV WILL LIKELY NOT BE AFFECTED BY THE STORMS AS MUCH AS THE OTHER TAF SITES. IF A STRONGER STORM HAPPENS TO PASS DIRECTLY OVER KGGW...KOLF...OR KSDY DURING THIS TIME...FLIGHT CONDITIONS MAY BRIEFLY WORSEN TO MVFR/IFR. AMENDMENTS FOR THUNDERSTORMS MAY BE NECESSARY LATER THIS AFTERNOON. BMICKELSON && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 256 PM MDT WED AUG 11 2010 MTZ018>020-024>027-059>062-121200- DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-WIBAUX- NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY- EASTERN ROOSEVELT- 256 PM MDT WED AUG 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE A GOOD POSSIBILITY TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE TO BE THE MAIN THREATS FROM THESE STORMS. ALSO EXPECT DANGEROUS CLOUD TO GROUND LIGHTNING. THE ACTIVITY WILL GENERALLY MOVE IN FROM THE SOUTHWEST THIS EVENING AND INTENSIFY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016-017-021>023-121200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-MCCONE- 256 PM MDT WED AUG 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE A GOOD POSSIBILITY TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE TO BE THE MAIN THREATS FROM THESE STORMS. ALSO EXPECT DANGEROUS CLOUD TO GROUND LIGHTNING. THE ACTIVITY WILL GENERALLY MOVE IN FROM THE SOUTHWEST THIS EVENING AND INTENSIFY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT IS EXPECTED TO BE CROSSING THE AREA FRIDAY. LIGHT WINDS DURING THE MORNING LOOK TO INCREASE WITH GUSTS TO AROUND 30 MPH MAKING THE WATERS OF FORT PECK LAKE ROUGH AND CHOPPY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 452 PM MDT WED AUG 11 2010 MTZ061-112345- VALLEY- 452 PM MDT WED AUG 11 2010 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHERN VALLEY COUNTY IN NORTHEAST MONTANA... UNTIL 545 PM MDT. AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES WEST OF OPHEIM..MOVING NORTHEAST AT 55 MPH. HAIL UP TO THE SIZE OF NICKELS HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... RURAL AREAS OF NORTHERN VALLEY COUNTY... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4900 10694 4900 10649 4878 10667 4877 10703 TIME...MOT...LOC 2252Z 207DEG 47KT 4898 10668 RSMITH WEATHER.GOV/GLASGOW
The Glasgow radar (KGGW), 89 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
12 hail, 6 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
At 1845 MST 3 NE of Peerless, 2.75 inch hail reported by the public. At 1850 MST 3 miles E of Peerless 1 inch hail was reported.
Malta South DOT sensor recorded the wind gust.
Brief period of hail occurred.
Funnel cloud spotted northwest of Redstone with another one located between Flaxville and Redstone.
Lightning from the storm also started fires in the area.
Wind gust is estimated.
Wind gust was estimated.
Wind gust was estimated.
Wind gust estimated. Small hail was also reported.
Wind gust was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255012, 247082, 247086, 247087, 247088, 247089, 247093, 247096, 247090, 247106, 247100, 247103, 247107, 247108, 247116, 247118, 247112, 247113, 247119.